Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2013 Aug;51(7):532-9. doi: 10.3109/15563650.2013.816853. Epub 2013 Jul 5.

Persistently elevated troponin I in paracetamol hepatotoxicity: association with liver injury, organ failure, and outcome.

Author information

1
Scottish Liver Transplantation Unit, Royal Infirmary of Edinburgh, Little France, Edinburgh EH16 4SA, UK.

Abstract

CONTEXT:

An elevated troponin I (TnI) is associated with a poorer prognosis during critical illness.

OBJECTIVE:

Our aims were to determine whether significant paracetamol-induced hepatotoxicity was associated with an elevated TnI; if this elevation was persistent and was associated with worse clinical outcomes.

MATERIALS AND METHODS:

In this retrospective cohort study, the requirement for orthotopic liver transplantation (OLT) or death and/or the development of multiorgan failure (MOF) was evaluated for 48 consecutive patients admitted to the Royal Infirmary of Edinburgh (a university tertiary referral centre) with acute liver injury or acute liver failure secondary to paracetamol overdose.

RESULTS:

TnI was elevated (≥ 0.05 ng/L) in 13/48 patients (27%). This appeared to be sustained for at least 6 days which has not been shown previously in the context of Acute Liver Injury (ALI). Elevated TnI was strongly associated with MOF, with the requirement for inotropic support being the strongest predictor (p = 0.003, OR 9.00, 95% CI 2.13-37.98). TnI elevations also correlated strongly with Acute Physiology and Chronic Health Evaluation (APACHE) II scores (p = 0.0006, r = 0.482, 95% CI 0.22-0.68) and with interleukin 6 (IL-6) levels (p = 0.0001, r = 0.55, 95% CI 0.29-0.73). Although a raised TnI was associated with a markedly increased risk of death or orthotopic liver transplant (p = 0.005, OR 7.73, 95% CI 1.87-32.05) on univariate analysis, this was primarily seen in the context of MOF (SOFA score p = 0.003, OR 1.23, 95% CI 1.07-1.41) and was not an independent predictor of death. There was no correlation between TnI or outcome with other cardiac biomarkers and markers of cardiovascular risk.

DISCUSSION AND CONCLUSION:

An elevated TnI in the context of acute liver injury or liver failure following paracetamol overdose is associated with a significantly worse patient outcome but it is not an independent prognostic factor. Further studies should be undertaken to investigate the mechanism behind this elevated troponin association.

PMID:
23829708
DOI:
10.3109/15563650.2013.816853
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center